Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the convergence rates of variational methods. I. Asymptotically diagonal systems

Authors: L. M. Delves and K. O. Mead
Journal: Math. Comp. 25 (1971), 699-716
MSC: Primary 65N30
MathSciNet review: 0311131
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem of estimating the convergence rate of a variational solution to an inhomogeneous equation. This problem is not soluble in general without imposing conditions on both the class of expansion functions and the class of problems considered; we introduce the concept of “asymptotically diagonal systems,” which is particularly appropriate for classical variational expansions as applied to elliptic partial differential equations. For such systems, we obtain a number of a priori estimates of the asymptotic convergence rate which are easy to compute, and which are likely to be realistic in practice. In the simplest cases these estimates reduce the problem of variational convergence to the simpler problem of Fourier series convergence, which is considered in a companion paper. We also produce estimates for the convergence rate of the individual expansion coefficients $a_i^{(n)}$, thus categorising the convergence completely.

References [Enhancements On Off] (What's this?)

  • L. V. Kantorovič and V. I. Krylov, Približennye metody vysšego analiza, Gosudarstv. Izdat. Tehn.-Teor. Lit., Moscow-Leningrad, 1950 (Russian). 3d ed.]. MR 0042210
  • S. G. Mikhlin, Variational methods in mathematical physics, The Macmillan Co., New York, 1964. Translated by T. Boddington; editorial introduction by L. I. G. Chambers; A Pergamon Press Book. MR 0172493
  • C. Schwartz, Estimating Convergence Rates of Variational Calculations, Methods in Computational Physics, vol. 2, Academic Press, New York, 1963.
  • J. H. Wilkinson, The algebraic eigenvalue problem, Clarendon Press, Oxford, 1965. MR 0184422

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30

Additional Information

Keywords: Variational methods, convergence rates, asymptotically diagonal systems
Article copyright: © Copyright 1971 American Mathematical Society